Illinois, 2018

Excessive Heat and Heat in Illinois, July 10 to 14, 2018

July 10 to 14, 2018 · NWS PAH · 24 events in 19 counties and zones

Several days of oppressive heat and humidity were experienced across parts of southern Illinois. The extreme southern tip of the state was impacted the most.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several days of oppressive heat and humidity were experienced across parts of southern Illinois. The extreme southern tip of the state was impacted the most. Around Metropolis and Cairo, heat indices peaked in the triple digits on five consecutive days. The highest heat indices were observed on the 14th, when values from 110 to 115 were recorded. Areas of southeast Illinois including Fairfield and Mt. Carmel were impacted the least. At Fairfield and Mt. Carmel, heat indices peaked around 105 degrees on the 14th, otherwise heat index readings generally stayed below 100 in that area. High pressure over the Great Lakes region pushed a cold front down into the lower Ohio Valley. Heat indices remained persistently dangerous ahead of the cold front, while slightly lower values infiltrated southeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 4:56 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 4:56 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 AM CDT Tue Jul 10 2018

.SHORT TERM...(Today through Thursday night)
Issued at 255 AM CDT Tue Jul 10 2018

It will be rather hot and humid today, with afternoon heat index
values topping out from 100 to 105. Will issue a SPS as a heads
up. Just a slight chance of showers or storms today into early
this evening. Not much upper support or surface focus. Weak cold
front will backdoor part of the area from the northeast tonight,
and clear SEMO Wednesday. Just a slight chance of a thunderstorm
far southern counties Wednesday followed by dry weather Wednesday
night through Thursday night, along with slightly lower dew
points.

.LONG TERM...(Friday through Monday)
Issued at 255 AM CDT Tue Jul 10 2018

The medium range models agreed that high pressure at the surface and
aloft will dominate the country's midsection at the start of the
extended forecast period. This pattern will mean rain-free but warm
conditions, with surface dewpoints slowly increasing back into the
lower 70s during the weekend as low level winds gain more of a
southerly component.

Early in the weekend, models suggest the mid/upper high will be
encroached upon by energy in the fast northern stream flow,
resulting in some minor height falls/weakening of the high over the
PAH forecast area. The GFS solution was the most prominent with
this, and showed the most QPF over the weekend associated with
ripples in the mid level flow. However, a consensus of models,
including a minor amount of the 00Z ECMWF, indicated rather low PoPs
for the region for the weekend.  The main story will be the heat and
humidity outside of any shower and tstm activity. Surface dewpoints
in the lower to middle 70s will be conducive to afternoon heat
indices ranging from 100 to 105.

More shortwave energy is forecast to move into the Midwest on Mon,
driving a cold front toward the PAH forecast area. This should
result in some cooling aloft and a fairly strong signal for the
development of scattered showers and tstms in the heat, especially
later on Mon.

&&

.AVIATION...
Issued at 556 AM CDT Tue Jul 10 2018

Generally VFR conditions through Wednesday morning. Brief MVFR
vsbys this morning 12-13 or 14z. Light winds. Probability too low
to include convective mention at the terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM....DB
AVIATION.....CN
Hazardous weather outlook, Jul 10, 2:11 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Tue Jul 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Afternoon heat index values will reach 100 to 105 degrees.

There is a slight chance of thunderstorms this afternoon and early
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance of thunderstorms mainly over west
Kentucky near the Tennessee state line Wednesday.

Afternoon heat index values will be around 100 degrees across
southeast Missouri and west Kentucky Wednesday.

There is a chance of widely scattered thunderstorms Saturday
through Monday.

Afternoon heat index values Saturday through Monday will range
from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 excessive heat, 8 heat. Local standard time, as filed.

Heat, Alexander

When
July 10, 10:00 AM CST to July 13, 6:00 PM CST
Where
Alexander forecast zone
Reported by
Mesonet
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 10, 10:00 AM CST to July 13, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
Mesonet
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Union

When
July 10, 10:00 AM CST to July 13, 6:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 10, 10:00 AM CST to July 13, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 10, 10:00 AM CST to July 13, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Alexander

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
Mesonet
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
Mesonet
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
Mesonet
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
Mesonet
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
Mesonet
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
White forecast zone
Reported by
Mesonet
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
Gallatin forecast zone
Reported by
Mesonet
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
Mesonet
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 14, 10:00 AM CST to 3:00 PM CST
Where
Hardin forecast zone
Reported by
Mesonet
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 14, 10:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770620, 770621, 770622, 770625, 770626, 770628, 770629, 770630, 770631, 770632, 770633, 770634, 770635, 770637, 770638, 770639, 770644, 770645, 770646, 770647, 770648, 771133, 771134, 771135.